Format

Send to

Choose Destination
Iran J Kidney Dis. 2015 Jul;9(4):331-4.

Bile cast nephropathy due to cholestatic jaundice after using stanozolol in 2 amateur bodybuilders.

Author information

1
Firouzgar Hospital, Iran University of Medical Sciences, Tehran, Iran. ssavaj@hotmail.com.

Abstract

Elevated level of bile can cause bile cast nephropathy, which can be seen in patients with severe cholestatic liver disease. Stanozolol is a C17α-alkylation steroid derived from dihydrotestosterone and its major adverse effect is cholestatic jaundice. We report 2 bodybuilders who received stanozolol for 6 weeks and developed icterus. Serum total bilirubin was around 50 mg/dL. Liver biopsy showed intrahepatic cholestasis. In spite of fluid and albumin therapy, serum creatinine increased and the patients experienced oliguria. Urine sediment showed granular cast and normal erythrocyte count. Protein excretion in 24-hour urine was less than 1000 mg in both patients. Hemodialysis was started on and renal biopsy revealed acute tubular epithelial cell damage along with bile pigment (cast) deposition, compatible with bile cast-related nephropathy. Serum bilirubin decreased gradually and urine output increased. Serum creatinine was around 1.5 mg/dL in both of the patients 2 months after discharge.

PMID:
26174462
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Iranian Society of Nephrology
Loading ...
Support Center